Published on:

FDA Announces Testosterone Meds Must Carry Broader Warning

The Food and Drug Administration has received numerous reports of blood clots in the veins of patients taking testosterone therapy products. In response to these reports and increasing concerns about the risks associated with testosterone therapy, the FDA announced that the products must update their warning label to alert patients to the potential that blood clots will form.

Testosterone therapy is marketed as a way for men to improve their sex drive and to get more energy. Testosterone products already have a warning label alerting patients to the fact that an elevated number of red blood cells could cause blood clots. Now, however, WEB MD reports that the FDA wants the medications to carry a more general label. danger-do-not-remove-tag-1083529-m.jpg

Patients who have taken testosterone therapy in the past did not have the opportunity to obtain this information since the manufacturers may not have been sufficiently explicit with the previous warning language. Those who suffered complications or consequences due to testosterone therapy may be able to take legal action with the help of a Boston defective drug lawyer.

FDA Requiring Change to Testosterone Meds Warning Label

The warning label on testosterone medications previously mentioned the risk of polycythemia, which essentially refers to the elevated risk of blood clots caused by an over-production of red blood cells. The testosterone can trigger this type of overproduction and put patients at risk.

However, the FDA has reportedly received adverse reaction reports involving people who developed blood clots unrelated to polycythemia. Since patients whose red blood cell counts don’t rise are also experiencing problems, the FDA will now require a more general warning of the risk.

The FDA’s warning about blood clots is separate from an ongoing investigation into other risks of low-T therapy. In February, the FDA had announced that it was launching a broad review of the safety of testosterone medications. This was undertaken in response to a study suggesting testosterone treatments may rise a man’s chances of having a heart attack. The FDA is exploring not only the potential heart attack danger but is also considering whether testosterone therapy may increase the risk of stroke or death.

Blood clots can be the cause of a stroke, but can also result in other medical problems as well. For example, a pulmonary embolism could occur if a blood clot travels to the lungs. This is a potentially life-threatening event.

The dangers of blood clots have become more well-known in recent years because deep vein thrombosis (DVT) has occurred more frequently in passengers taking long-haul air flights.

The new FDA warning on blood clots on testosterone medications will hopefully help more men to make a fully informed choice about whether to use testosterone treatments or not. The treatments come in gel, patch or injection form and reportedly sales of one low-T treatment, Androgel, actually exceeded sales of Viagra in 2013. A significant number of men are at risk and the FDA is taking action to help ensure that these men can determine if the medication is something they wish to continue taking.

Call the Boston Law Offices of Jeffrey S. Glassman for a free and confidential appointment — 1-888-367-2900.

More Blog Entries:

Acetaminophen Dangers Highlighted in Recent Reports, Feb. 5, 2014, Boston Product Liability Lawyer Blog